Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 173, NWS Wakefield, VA

July 16, 2000Hanover County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 16, 2000, 1:00 PM EDT for Hanover County, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 1:00 PM EDT (17:00 UTC)
Expired
Jul 16, 2000, 1:30 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Hanover County, VA

The radar

The Norfolk radar (KAKQ), 96 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 1:17 PM EDTThunderstorm Wind 50 EMechanicsville, VAHigh winds blew down several trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WUUS51 KAKQ 161700
SVRAKQ
VAC085-161730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
100 PM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANOVER COUNTY IN CENTRAL VIRGINIA

* UNTIL 130 PM EDT

* AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF ATLEE...MOVING NORTHEAST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  STUDLEY AND WESTWOOD AT 130 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:45 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 16, 9:45 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
945 AM EDT SUN JUL 16 2000

DSCN:
ECHO ACTIVITY (ASSCTD WITH S/W MOVG ALONG SFC TROF) CONTS TO
PULSE UP & DOWN PAST FEW HRS WITH MORE LTG DVLPNG OVR NRN NECK
ATTM. SPC HAS SERN 2/3RDS OF FA (MAINLY E OF I95) OUTLOOKED IN
SLGT RISK. WEAK CAP...MSTR CONVERGENCE ALONG SFC TROF / C-BREEZE
...CAPES OVR 2000 J/KG SHUD COMBINE WITH AFTRN HTNG TO PRODUCE
SCT SHRA/TSRA. MAY BEEF UP WORDING IN SERN ZONES. QUICK CHECK
PUTS VIL OF THE DAY IN THE L50S. AM SNDGS SPRT MAX TMPS IN THE
L-M80S....SOMEWHAT COOLER ALONG THE BEACHES.

CWF...NO FLAGS. S WNDS INCRG 10-15KT THIS AFTRN.

.AKQ...NONE.

44

?

In the hours before

Special weather statement, Jul 16, 7:19 AM EDT, 5 hours 41 minutes before
MDZ021>023-161219-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
719 AM EDT SUN JUL 16 2000

A CLUSTER OF THUNDERSTORMS WILL MOVE FROM THE CENTRAL PART OF THE
CHESAPEAKE BAY INTO PORTIONS OF SOUTHERN DORCHESTER...WESTERN
WICOMICO AND WESTERN SOMERSET COUNTIES THROUGH 820 AM. THE STORMS
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND VERY HEAVY RAIN.
RAINFALL AMOUNTS WILL BE GENERALLY 3/4 TO 1 INCH. WIND GUSTS TO 35
OR 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:32 AM EDTSevere Thunderstorm WarningAKQAccomack43 min
Jul 16, 11:58 AM EDTFlash Flood WarningAKQAccomack62 min
Jul 16, 1:42 PM EDTSevere Thunderstorm WarningAKQEssex, King and Queen33 min
Jul 16, 2:25 PM EDTSevere Thunderstorm WarningAKQLancaster, Northumberland35 min
Jul 16, 2:25 PM EDTSevere Thunderstorm WarningAKQMiddlesex35 min
Jul 16, 3:00 PM EDTSevere Thunderstorm WarningAKQLancaster30 min
Jul 16, 3:00 PM EDTSevere Thunderstorm WarningAKQMiddlesex30 min
Jul 16, 3:44 PM EDTSevere Thunderstorm WarningAKQAccomack31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.